Oops, you're using an old version of your browser so some of the features on this page may not be displaying properly.

MINIMAL Requirements: Google Chrome 24+Mozilla Firefox 20+Internet Explorer 11Opera 15–18Apple Safari 7SeaMonkey 2.15-2.23

Delayed irAEs Occur in a Small Subset of Patients with Melanoma, but Often High Grade and Difficult to Manage

Further work is needed to identify patients who are most at risk of delayed immune-related adverse events to anti-PD1 therapy
01 Apr 2021
Cancer Immunology and Immunotherapy;  Melanoma and other skin tumours

An analysis of data from 20 international centres, published on 30 March 2021 in the Annals of Oncology, shows that delayed immune-related adverse events (irAEs) occur in a small subset of patients with melanoma. However, delayed irAEs are often high grade and difficult to manage, frequently requiring extended course of systemic corticosteroids or additional immunosuppression and can lead to death. Delayed irAEs are more likely to occur in those patients who continue anti-PD1 therapy, but those who stop anti-PD1 remain at risk and can occasionally present with severe irAEs long after stopping the treatment.

The authors wrote in the study background that although many patients have few irAEs with anti-PD1 therapy, severe irAEs can still occur. irAEs typically develop within 4 to 6 months after starting immunotherapy. irAEs onset up to 1 year is also described, with new-onset occurring less frequently beyond 1 year. However, real-world data suggest that delayed irAEs may be more frequent, with a rate of 43% in patients remaining on anti-PD1 therapy beyond 2 years. The occurrence of irAEs >90 days after stopping immunotherapy has been described anecdotally. Since most clinical trials report severe adverse events up to 90 days after the last dose of immunotherapy at most, such delayed irAEs after stopping anti-PD1 therapy are not captured in trial data.

The incidence of delayed irAEs, defined by the study team as those with onset more than 1 year after staring the anti-PD1 therapy, is not known. It is not clear whether most delayed irAEs occur in patients who remain on anti-PD1 therapy, or how commonly these occur after stopping treatment. How long patients remain at risk of irAE following cessation of immunotherapy is not defined as well.

The aim of the study was to estimate the incidence of delayed irAEs in melanoma patients treated with anti-PD1 therapy and describe their characteristics and management. The incidence of delayed irAEs was estimated as a proportion of melanoma patients treated with anti-PD1 therapy and surviving longer than 1 year. The study team examined onset, clinical features, management and outcomes of irAEs.

In total, 118 identified patients developed 140 delayed irAEs, of which 20 were after initial combination with anti-CTLA4 therapy; an estimated incidence was 5.3% (95% confidence interval [CI] 4.0-6.9).

The median onset of delayed irAE was 16 months (range, 12-53). In total, 87 patients (74%) were on anti-PD1 therapy at irAE onset, 15 patients (12%) were less than 3 months from last dose, 16 patients (14%) were more than 3 months from last dose of anti-PD1 therapy.

The most common delayed irAEs were colitis, rash and pneumonitis with 55 of all irAEs (39%) being grade 3 or higher. Steroids were required in 80 patients (68%), as well as an additional immunosuppressive therapy in 27 patients (23%).

There were two irAE-related deaths, encephalitis with onset during anti-PD1 therapy, and a multiple organ-irAE with onset 11 months after ceasing anti-PD1 therapy.

Early irAEs appearing less than 12 months had also occurred in 69 patients (58%), affecting a different organ from the delayed irAE in 59 patients (86%).

The authors underlined that further work is required to identify patients who are most at risk of delayed irAEs. It is important that clinicians and patients are aware of these risks when make decisions about therapy continuation.

Reference

Owen C, Bai X, Quah T, et al. Delayed immune-related adverse events with anti-PD1-based immunotherapy in melanoma. Annals of Oncology; Published online 30 March 2021. DOI: https://doi.org/10.1016/j.annonc.2021.03.20

This site uses cookies. Some of these cookies are essential, while others help us improve your experience by providing insights into how the site is being used.

For more detailed information on the cookies we use, please check our Privacy Policy.

Customise settings